CSN Login
Members Online: 13

Anxiety x10 - a rant

sarah0247
Posts: 3
Joined: Nov 2010

About three weeks ago my doctor adjusted my level of synthroid (I had a TT in November). He upped my dose from 88 mcg to 100mcg. About a weekish later, after my new dose of synthroid, I started to go ... well it feels like I'm insane.

I am ANXIOUS about EVERYTHING to the point where I'm hardly eating anything. I pick these stupid things to be worried about (like my teeth falling out, which is ridiculous because I've never even had a cavity) and I just AGONIZE over it. I've been grinding my teeth. I hardly eat. I watched the show Cops one Saturday and spent the next three days worried that I was going to be arrested (I've never even had a ticket).

So I tell my doctor about all of this and I finish my diatribe by saying "I'm pretty sure you could commit me to an insane asylum right now and I'd fit in perfectly." I mean, I'm not even a functioning member of society right now. And the thing is, I KNOW this is irrational... I just can't STOP it. Does that make sense? It's like in some small corner of my mind the normal me is crying out but the psycho me is totally overpowering her.

Anyway, the doctor told me that "this is completely normal when medication is being adjusted. Just deal with it. It should pass." So basically I should suffer through this complete insanity. It's totally okay that I'm insane and this too shall pass. It just sucks because I feel like this is robbing me of my LIFE. On top of all that, I feel like I'm the only person alive who has these problems so I'm really REALLY hoping someone else on here has felt like this during the course of their treatment.

On an aside, I'm getting ready for RAI - which will happen in the first week of January. I'm afraid that will just exasperate this craziness and I can't imagine being any more nutso than I already am....

I guess I just had to rant, or something.... looking for friends out here in crazy land.

I'm sorry for going on and on. I guess this is just the absolute hardest hurtle that I've faced and I was really counting on the doctor telling me that he could help me somehow. Hearing basically "get over it, kid," really REALLY shattered me - and I just needed to let this out.

alapah's picture
alapah
Posts: 255
Joined: Oct 2009

It is true that adjusting synthroid is a tricky business but that sounds pretty crappy. Can you get a second opinion from another endo? I suppose I have been fortunate not to have had extreme reactions to my high dose. I am curious though - are you getting ready to receive an ablation dose of RAI? If so, you'd likely be off meds and going hypo right now to prepare for that although if your docs plan to use Thyrogen before your RAI you would not need to go hypo.

Sorry, I am not very helpful here but I wanted to say you're not crazy and hopefully don't need to feel that way forever if your meds can be adjusted properly by a responsive physician.

sarah0247
Posts: 3
Joined: Nov 2010

They told me that I didn't have to be off meds to get the RAI treatment. I guess I'll be getting thyrogen shots though. I don't know.... They said it was a "less intensive" way to do RAI where the patient doesn't have to suffer as much.

Thanks for your kind words, though I am envious that you haven't had any intense reactions to the medication!

sunnyaz
Posts: 582
Joined: Oct 2010

I am doing RAI for the second time in January and I will be doing the Thyrogen injections so that I don't have to stop my meds (I think). Okay, so the Crazy thing; you are not alone. I had these irrational thoughts after my TT when I was first put on the Thyroid meds. First I was on Citomel (? spelling) and I was shaking like a monkey crapping a peach seed. I was convinced I had Parkinson's disease! A few weeks later when my Endo decided not to do RAI after my TT, he put my on Synthroid 175 mcg and everything in my head was a battle. I felt like Sybil (if you are old enough to remember the movie about the woman with multiple personalities). I fought with myself all the time. Now, I am leveled out (13 months post TT). It took about four to five months but it did happen. If you aren't feeling "normal" within a few months, if you are having heart palpitations, are a danger to yourself or others, get another opinion. Levels of meds are based on your body weight and if they are trying to keep you Hyperthyroid to prevent further spread, usually for about a year after TT or a year after you are cancer free. I am wishing you the best with your RAI and the battle going on in your head. I used distraction techniques like reading and self-hypnosis. I used the chant, "I am okay" over and over and visualized my happy place. I still go there whenever necessary. Such as when I was being wheeled into surgery on the 17th. Lucky for me they gave me a wonderful cocktail in my IV and I was in an even happier place! They promised me that whatever was said in pre-surgery, stayed in pre-surgery, just like in Mexico. Thank GOD!
Julie-Sunny AZ

swt_reyes
Posts: 28
Joined: Nov 2010

Hello,
I wanted to let you know that I feel for you! I have always had problems with anxiety! I actually think my thyroid problem was overlooked and brushed off for like 10 yrs. as anxiety. I have been medicated on anxiety medz off and on for 10 yrs. or longer. I go for my TT on Jan 3rd =( not too happy about that, but that's life and it has to happen.

I talked to my family Dr. about my anxiety issues and we decided to be pro-active about this before my surgery. She placed me on prozac and zanax everyday until I am better; before and after the surgery for as long as needed. This might be a good option for you to talk to you family Dr. about. It helps me cope daily and rationalize a lot better. I am also in college and if it wasn't for my Dr. putting me on these medz I would probably not even be able to concentrate long enough to complete my schooling.

I hope this help and can possibly be an option that can help you with your troubles! I wish you the best and take care. Hope you get to feeling better soon!

Sincerely,
~Christy~

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network